Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2004, 7:20 PM CDT for Vilas County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 7:20 PM CDT (00:20 UTC)
- Expired
- Apr 18, 2004, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Vilas County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 6:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS53 KGRB 190020 SVRGRB WIC125-190115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 720 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VILAS COUNTY IN WISCONSIN * UNTIL 815 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM WAS LOCATED 12 MILES WEST OF WINCHESTER. THAT PLACES IT 21 MILES NORTHEAST OF PARK FALLS. IT WAS MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINCHESTER AROUND 725 PM... MANITOWISH WATERS AROUND 725 PM... PRESQUE ISLE AROUND 735 PM... BOULDER JUNCTION AROUND 740 PM... LAND O LAKES AROUND 800 PM... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. LAT...LON 4625 9033 4598 9026 4611 8892 4645 8910 $$ KURIMSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 18, 3:30 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN APR 18 2004 .SHORT TERM...TNGT. THE CHALLENGE FOR TNGT WL BE SVR POTENTIAL. THE 19Z MSAS SFC ANALYSIS PLACED LOW PRES OVR SW MN WITH A WRMFNT EXTENDED E-NE ACROSS NORTH-CENTRAL WI. DEW PTS HAD CLIMBED WELL INTO THE 50S/LWR 60S SOUTH OF THE WRMFNT AND WNDS HAVE BEGUN TO MIX WITH GUSTS IN THE 35 TO 40 MPH RANGE. VSBL SATL IMAGERY SHOWED A SUBTROPICAL PLUME OF MSTR RIDING NE INTO THE WRN GREAT LKS WITH A LINE OF TCUS/CBS FORMING ACROSS NEBRASKA INTO SW MN ALONG A TRAILING CDFNT. A BUSY NGT AHD ACROSS THE FCST AREA AS VERY DYNAMIC SYSTEM TO MOV ACROSS THE RGN. THE SFC LOW IS FCST TO MOV ACROSS NW WI THIS EVENING AND INTO SE ONTARIO BY 12Z MON. THE WRMFNT SHOULD CONT TO LIFT NORTH AND RESIDE OVR THE U.P. OF MI AS THE SFC LOW PASSES BY. GUSTY SW WNDS BEHIND THE WRMFNT TO BRING MOIST AND UNSTABLE AIRMASS TO THE RGN WITH DEW PTS IN THE LWR 60S. ATM TO CONT TO DESTABILIZE LATE THIS AFTERNOON/EVENING WITH LIS AROUND -3...CAPES OF 1500 J/KG AND MID-LVL LAPSE RATES OF 7.5C/KM. A STG MID-LVL TROF IS ALSO PROGGED TO LIFT NE FROM THE PLAINS TO THE WRN GREAT LKS OVRNGT. 5H 90KT WND MAX TO ACCOMPANY THE MID-LVL TROF. EXPECT THE CURRENT TSTMS OVR MN TO RACE NE ALONG/NORTH OF THE WRMFNT AFFECTING MAINLY NW WI...PERHAPS AS FAR EAST AS NORTH-CENTRAL WI. THE REST OF THE FCST AREA ONLY TO SEE SCT SHWRS/ISOLATED TSTMS AS STG CAP PREVENTS STORMS FROM BLOSSOMING. AS THE MID-LVL TROF/WND MAX APPROACH OVRNGT... THEY WL HAVE ADDL LIFT PROVIDED BY THE CDFNT WHICH WL SWEEP ACROSS WI LTR TNGT. A MCS SHOULD DVLP OVR THE UPR MIDWEST AND MOV EWD INTO WI AHD OF THE CDFNT. LRG HAIL/DAMAGING WNDS TO BE THE INITIAL THREAT WITH MORE OF A DAMAGING WND EVENT AS THE NGT WEARS ON. .LONG TERM...COLD FRONT EXPECTED TO BE OVER SOUTHERN CWA BEGINNING OF PERIOD. WILL LINGER PCPN INTO MORNING HOURS...THEN DRY THINGS OUT AS HIGH PRESSURE BUILDS IN. 850 TEMPS EXPECTED TO DROP TO NEAR ZERO BY 00Z TUE...THOUGH SUNSHINE MON AFTN SHOULD ALLOW TEMPS TO CLIMB BACK INTO THE 50S. LIGHT WINDS AND MOSTLY CLEAR CONDITIONS WILL LEAD TO COOL NIGHT MON. WILL ALSO ADD PATCHY FOG GIVEN RESIDUAL MOISTURE. TROF NOW OFF PAC NW COAST TO PUSH INTO THE PLAINS BY TUE AFTN...BRINGING NEXT CHANCE OF PCPN TO THE AREA TUE NIGHT INTO WED. SPLIT FLOW PATTERN DEVELOPS OVER AREA IN EXTENDED WITH SYSTEMS EXPECTED TO BE NORTH OR SOUTH OF THE FORECAST AREA. THUS DRY FORECAST...WITH TEMPERATURES AT OR SLIGHTLY ABOVE NORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT UNTIL MIDNIGHT WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074- && KALLAS/TE WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 11:45 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT SUN APR 18 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT SUN APR 18 2004 ...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST WISCONSIN...INCLUDING PARTS OF VILAS...ONEIDA AND LINCOLN COUNTIES. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF NORTHEAST WISCONSIN. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON INTO TONIGHT. SEVERE STORMS ARE EXPECTED TO FORM OVER EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE LATE AFTERNOON...AND THEN MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS NORTHWEST OF A LINE FROM WAUSAU TO IRON MOUNTAIN AND WILL OCCUR BETWEEN 4 PM AND MIDNIGHT. THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN. HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME HOURS. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT WILL BE OVER NORTHEAST WISCONSIN THIS AFTERNOON INTO THE EVENING. WINDS ARE FORECAST TO SHIFT TO THE SOUTH AND INCREASE INTO THE 20 TO 30 MPH RANGE WITH WIND GUSTS TO 45 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. KALLAS WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Apr 18, 4:38 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 AM TSTM WND DMG EAGLE RIVER 45.91N 89.25W
04/18/2004 VILAS WI LAW ENFORCEMENT
BACK WALL OF BUILDING DAMAGED AT A CONVENIENCE STORE.
1017 AM TSTM WND DMG 2 E EAGLE RIVER 45.91N 89.21W
04/18/2004 VILAS WI LAW ENFORCEMENT
SMALL BUILDING DESTROYED AT MARINA NEAR CATFISH CHANNEL
LAKE BRIDGE.
1017 AM TSTM WND DMG EAGLE RIVER 45.91N 89.25W
04/18/2004 VILAS WI LAW ENFORCEMENT
HIGH SCHOOL GYMNASIUM ROOF PARTIALLY BLOWN OFF.
1017 AM TSTM WND GST EAGLE RIVER 45.91N 89.25W
04/18/2004 63 MPH VILAS WI AWOS
1017 AM TSTM WND DMG EAGLE RIVER 45.91N 89.25W
04/18/2004 VILAS WI LAW ENFORCEMENT
TREES DOWN...POWER LINES DOWN...TREES FELL ON 2 CARS IN
THE CITY.
1015 AM HAIL CONOVER 46.04N 89.25W
04/18/2004 1.75 INCH VILAS WI TRAINED SPOTTER
HAIL COVERING THE GROUND
1005 AM HAIL 3 N SAYNER 46.04N 89.53W
04/18/2004 1.75 INCH VILAS WI LAW ENFORCEMENT
0958 AM HAIL BOULDER JUNCTION 46.11N 89.63W
04/18/2004 1.50 INCH VILAS WI TRAINED SPOTTER
0957 AM HAIL ARBOR VITAE 45.91N 89.65W
04/18/2004 1.00 INCH VILAS WI LAW ENFORCEMENT
0945 AM HAIL WINCHESTER 46.21N 89.90W
04/18/2004 0.75 INCH VILAS WI FIRE DEPT/RESCUE
&&
RS/TE/AKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:15 PM CDT | Tornado Warning | GRB | Vilas | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.